Defined as fewer than three bowel movements a week (although fewer than four or five may be a reduced number for some people), this symptom can be caused by:
• Certain chemotherapy drugs, including vinorelbine
(Navelbine and others), vincristine and temozolomide
(Temodar and others)
• Low fluid intake
• Low amounts of fiber in the diet
• Anti-nausea medications
• Opiate pain medications
In cases of severe constipation, liquid can seep around a blockage, which some people mistake for diarrhea. They may take an anti-diarrheal medication, making the problem worse. With prolonged constipation, other symptoms, such as confusion and retaining urine, can occur.
Here are some things you can do to help prevent constipation:
• Eat plenty of dietary fiber. Grains, beans and vegetables
such as cauliflower or broccoli are good sources of fiber.
• Drink plenty of fluids.
• Make exercise a part of your everyday schedule.